Alert archive / Utah / Wind Advisories in 2014

Wind Advisory 10, NWS Salt Lake City, UT

March 11, 2014

NWS Salt Lake City, UT issued this wind advisory at Mar 11, 2014, 2:30 PM MDT. It took effect at Mar 11, 2014, 6:00 PM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 11, 2014, 2:30 PM MDT (20:30 UTC)
In effect from
Mar 11, 2014, 6:00 PM MDT
Expired
Mar 12, 2014, 3:26 AM MDT
In force
9 hr
Issued by
NWS Salt Lake City, UT

The text

As transmitted, in the capitals the NWS used until 2016.

343 
WWUS75 KSLC 112030
NPWSLC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
230 PM MDT TUE MAR 11 2014

UTZ012-013-121000-
/O.NEW.KSLC.WI.Y.0010.140312T0000Z-140312T1000Z/
CASTLE COUNTRY-SAN RAFAEL SWELL-
INCLUDING THE CITIES OF...PRICE...CASTLE DALE...EMERY...
GREEN RIVER...HANKSVILLE
230 PM MDT TUE MAR 11 2014

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 4 AM MDT
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 4 AM MDT
WEDNESDAY.

* AFFECTED AREA...ROUTE 6 BETWEEN PRICE AND GREEN RIVER.

* WINDS...NORTHEAST WINDS GUSTING BETWEEN 45 AND 55 MPH.

* TIMING...DEVELOPING THIS EVENING AND PERSISTING INTO THE EARLY
  OVERNIGHT HOURS.

* IMPACTS...STRONG CROSSWINDS ARE FORECAST ALONG ROUTE 6 FROM
  INTERSTATE 70 NORTH INTO PRICE. THESE WINDS MAY CAUSE TRAVEL
  DIFFICULTIES FOR OPERATORS OF HIGH PROFILE VEHICLES. MOTORISTS
  SHOULD TRAVEL WITH CAUTION. OTHER WIND SENSITIVE OPERATIONS MAY
  ALSO BE AFFECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF AT LEAST 31
MPH OR GUSTS OF 45 MPH ARE EXPECTED. MOTORISTS IN THE ADVISORY
AREA SHOULD BE PREPARED FOR SUDDEN GUSTY CROSS WINDS WHICH CAN
MAKE DRIVING DIFFICULT.

&&

$$

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
1 follow-up statement
613 
WWUS75 KSLC 120926
NPWSLC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
326 AM MDT WED MAR 12 2014


UTZ012-013-121030-
/O.CAN.KSLC.WI.Y.0010.000000T0000Z-140312T1000Z/
CASTLE COUNTRY-SAN RAFAEL SWELL-
INCLUDING THE CITIES OF...PRICE...CASTLE DALE...EMERY...
GREEN RIVER...HANKSVILLE
326 AM MDT WED MAR 12 2014

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS CANCELLED THE
WIND ADVISORY FOR THE CASTLE COUNTRY AND SAN RAFAEL SWELL IN
EASTERN UTAH.

THE GUSTY NORTHEAST WINDS EARLIER THIS EVENING HAVE DIMINISHED AND
ARE NOT EXPECTED TO DEVELOP AGAIN THROUGH THE REMAINDER OF
TONIGHT. 

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Mar 11, 10:18 AM MDT, 4 hours 12 minutes earlier.

Area forecast discussion, Mar 11, 10:18 AM MDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1018 AM MDT TUE MAR 11 2014

.SYNOPSIS...A COLD PACIFIC STORM SYSTEM WILL MOVE SOUTH THROUGH
THE GREAT BASIN TODAY. THIS STORM WILL LINGER OVER EXTREME
SOUTHERN UTAH MIDWEEK...THEN TURN EAST THROUGH NORTHERN ARIZONA
ON THURSDAY.

&&

.DISCUSSION...WATER VAPOR LOOP SHOWS TROUGH IS SHEARING WESTWARD
OVER GREAT BASIN. AMDAR 400-250MB WIND OBSERVATIONS REVEAL A
CYCLONICALLY CURVED 90- 115KT JET OVER THE ROCKIES.
GOES/GPS/RAP/12Z RAOB INDICATE THE PRECIPITABLE WATER VALUE RANGES
BETWEEN 0.07" AND 0.31".

LAKE EFFECT THAT DEVELOPED ACROSS DAVIS COUNTY OVERNIGHT...HAS SWUNG
THROUGH SALT LAKE COUNTY AND IS NOW AFFECTING TOOELE COUNTY. THESE
SHOWERS SHOULD BECOME LESS ORGANZIED AS DAYTIME DIURNAL INSTABILITY
TAKE OVER. 09Z SHORT RANGE ENSEMBLES INDICATE PLENTY OF DAYTIME
INSTABILITY FOR NEW SHOWER DEVELOPMENT...BUT MINIMAL CHANCE FOR
THUNDER.

AS THE TROUGH CONTINUES TO ELONGATE WESTWARD TODAY...WE SEE A BIT OF
WARM ADVECTION IN THE MID LEVELS. MORE IMPORTANTLY...THE ARCTIC
BOUNDARY MAKES IT WAY THROUGH SOUTHWEST WYOMING TO THE NORTHERN
WASATCH LATE IN THE DAY (PER 850-700MB RAP SATURATED EQUIVULENT
POTENTIAL AND STREAMLINES). UPDATED WINDS TO SHOW ENHNACED EASTERLY
FLOW WHICH WILL MAKE ITS WAY TO THE WASATCH CANYONS TONIGHT. ALSO
INCREASED POPS ACROSS THE NORTHEAST FORECAST AREA WITH ACCUMULATIONS
LIKELY ACROSS SOUTHWEST WYOMING AND THE WASATCH MOUNTAIN VALLEYS.
NORTHEAST AND EAST SLOPES WILL BE FAVORED IN THIS PATTERN...AND THE
ADVISORY MAY NEED TO BE EXTENDED THROUGH THE EVENING FOR THE HIGHER
TERRAIN.

PREVIOUS DISCUSSION FOLLOWS...
PRECIPITATION...MOSTLY IN THE FORM OF SNOW...HAS BEEN ON THE
INCREASE OVERNIGHT AS THE UPPER TROUGH OVER THE NORTHERN GREAT
BASIN TRACKS SLOWLY SOUTH THROUGH NORTHERN UTAH. INCREASING
INSTABILITY AS THE MID-LEVEL COLD POOL MOVES THROUGH NORTHERN UTAH
ALONG WITH DYNAMIC LIFT HAS LED TO MODERATE TO HEAVY SNOW ACROSS
THE NORTHERN MOUNTAINS. LOOKING AT A PEAK PERIOD FOR SNOW THROUGH
LATE MORNING...FOLLOWED BY A FAIRLY STEADY DECREASE IN AREAL
COVERAGE AND INTENSITY AS DYNAMIC SUBSIDENCE TAKES HOLD AND THE
MID-LEVEL COLD POOL SHIFT SOUTH INTO CENTRAL UTAH/EAST-CENTRAL
NEVADA. WILL LEAVE THE CURRENT WINTER WEATHER ADVISORY IN
PLACE...THOUGH ACCUMULATING SNOWS WILL LIKELY END EARLY THIS
AFTERNOON.

NORTHERN VALLEY LOCATIONS SO FAR HAVE COME UP SHORT ON PRECIP OWING
IN PART TO THE FAIRLY DRY SUB-CLOUD LAYER OVER THE AREA. INCREASING
CONVECTIVE PRECIP ALONG WITH CONTINUED COOLING IN LOW-LEVELS SHOULD
ALLOW SOME MEASURABLE PRECIP TO DEVELOP THIS MORNING. DO NOT
ANTICIPATE THAT SNOW WILL BE AN ISSUE IN THE VALLEYS AS GROUND TEMPS
REMAIN WARM AND THE DURATION OF THE EVENT SHOULD BE RATHER SHORT.
WILL MENTION SOME ACCUMULATING SNOW FOR THE BENCH/FOOTHILL
AREA...THOUGH AMOUNTS SHOULD BE ON THE LIGHT SIDE.

AS THE UPPER TROUGH CONTINUES SOUTH IT WILL SHEAR APART OVER
CENTRAL/SOUTHERN UTAH WITH A REMNANT UPPER LOW SETTLING INTO
SOUTHERN NEVADA/SOUTHWEST UTAH ON WEDNESDAY. EARLY ON THIS UPPER LOW
SHOULD REMAIN A BENIGN FEATURE AS IT WILL BE SOMEWHAT STARVED FOR
MOISTURE. SUSPECT THAT ISOLATED CONVECTION WILL FORM NEAR THE LOW
CENTER IN THE COLD AIR INSTABILITY ACROSS SOUTHERN NEVADA THROUGH
NORTHWEST ARIZONA. WITH TIME MOISTURE WILL WORK NORTH INTO EXTREME
SOUTHERN UTAH...WITH SHOWERY PRECIP FORMING IN THE DEVELOPING
DEFORMATION ZONE IN THE NORTHEAST FLANK OF THE LOW. THIS DEFORMATION
SHOULD REMAIN SOMEWHAT ACTIVE AS THE UPPER LOW TRACKS EAST ACROSS
NORTHERN ARIZONA THURSDAY THROUGH EARLY THURSDAY EVENING.

UP NORTH THE DEEP EASTERLY FLOW THAT DEVELOPS BEHIND THE TROUGH WILL
CREATE CONDITIONS FAVORABLE FOR STRONG CANYON WINDS ALONG THE
NORTHERN/CENTRAL WASATCH FRONT. THE SURFACE PRESSURE GRADIENT IS NOT
ALL THAT FAVORABLE FOR VERY STRONG CANYON WINDS...SO WILL HOLD OFF
ANY HIGHLIGHTS FOR NOW. STRONG GAPS WINDS ACROSS EXTREME SOUTHWEST
UTAH DO LOOKS PROMISING FOR A BRIEF TIME LATE TONIGHT THROUGH
WEDNESDAY. STRONG NORTHEAST COLD ADVECTION ALONG WITH TIGHT
NORTHERLY SURFACE GRADIENT WILL SUPPORT STRONG WINDS. THIS EVENT
WILL LIKELY BE SHORT-LIVED AS THE DEEPENING UPPER LOW OVER SOUTHERN
NEVADA TURNS THE UPPER WINDS MORE EASTERLY WITH TIME.

HIGH PRESSURE BUILDING NEAR THE WEST COAST LATE IN THE WEEK WILL
LEAVE THE GREAT BASIN UNDER A NORTHWEST FLOW HEADING INTO THE
WEEKEND. EMBEDDED SHORTWAVES WILL GRAZE NORTHERN UTAH
FRIDAY...THOUGH WITH LITTLE MOISTURE AND MINIMAL THERMAL AND DYNAMIC
SUPPORT FOR LIFT DO NOT SEE ANY GOOD REASON AT THIS TIME TO EXPECTED
SIGNIFICANT PRECIP ACROSS THE FAR NORTH FRIDAY.

A WEAK SYSTEM WILL MOVE THROUGH NORTHERN UTAH SATURDAY...BRINGING
LIGHT PRECIP TO THE NORTHERN MOUNTAINS. THOUGH THERE ARE DIFFERENCES
IN DETAILS...BOTH THE GFS AND EC AGREE THAT THIS SATURDAY SYSTEM
WILL BRING PRECIP TO NORTHERN UTAH...AND SO INCREASED MOUNTAIN POPS
ON SATURDAY. MODELS BEGIN TO DIVERGE EARLY NEXT WEEK...AS THE EC
BRINGS A STRONG COLD FRONT THROUGH THE STATE ON MONDAY...WHILE THE
GFS KEEPS THE FRONT WELL TO THE NORTH OF THE STATE. BECAUSE OF THIS
DISAGREEMENT...DID NOT MAKE ANY SIGNIFICANT CHANGES TO THE GRIDS IN
THE EXTENDED PERIOD.

&&

.AVIATION...WINDS WILL REMAIN FROM THE NORTH THROUGH THE DAY AT THE
SLC TERMINAL. VCSH TO PREVAIL WITH AFTERNOON WARMING TAKING PLACE. CIGS
WILL PERMANENTLY LIFT ABOVE 7000FT BETWEEN 21Z AND 00Z THIS
AFTERNOON.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER WEATHER ADVISORY UNTIL 6 PM MDT THIS EVENING FOR
     UTZ007>009.

WY...NONE.
&&

PUBLIC...ROGOWSKI/CONGER/HOSENFELD
AVIATION...ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Mar 11, 6:09 AM MDT, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
609 AM MDT TUE MAR 11 2014

UTZ001>016-019>021-517-518-WYZ021-121200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
609 AM MDT TUE MAR 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM MOVING SOUTH THROUGH UTAH TODAY WILL GENERATE
ACCUMULATING SNOWS ACROSS THE NORTHERN MOUNTAINS THIS MORNING...
THEN SCATTERED SNOW SHOWERS THROUGH THE CENTRAL MOUNTAINS LATER
THIS MORNING. SEVERAL INCHES OF NEW SNOW ARE EXPECTED IN THE
NORTHERN MOUNTAINS...WITH MOST OF THE ACCUMULATION THIS MORNING.
A WINTER WEATHER ADVISORY FOR SNOW WILL REMAIN IN EFFECT FOR THE
WASATCH AND WESTERN UINTA MOUNTAIN RANGES TODAY.

IN THE VALLEYS RAIN AND SNOW WILL TURN TO ALL SNOW EARLY THIS
MORNING. MINIMAL ACCUMULATION IS EXPECTED...WITH WET ROADWAYS THE
MAIN IMPACT FROM THIS STORM. TEMPERATURES ACROSS THE OUTLOOK AREA
WILL BE MUCH COLDER TODAY. TEMPERATURES THIS AFTERNOON WILL RUN
BETWEEN 5 AND 15 DEGREES COLDER THAN MONDAYS HIGHS.

EASTERLY CANYON WINDS WILL DEVELOP ALONG THE NORTHERN AND CENTRAL
WASATCH FRONT LATE THIS AFTERNOON...THEN STRENGTHEN OVERNIGHT.
GUSTS APPROACHING 50 MPH ARE POSSIBLE IN THE FAVORED CANYON WIND
AREAS ALONG THE WASATCH FRONT TONIGHT. GAP WINDS WILL ALSO SURFACE
ACROSS WASHINGTON COUNTY IN EXTREME SOUTHWEST UTAH. GUSTS IN THE
NORTH TO SOUTH CANYONS COULD ALSO APPROACH 50 MPH LATE THIS
AFTERNOON THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE REMNANT OF THE STORM IMPACTING UTAH TUESDAY WILL SETTLE INTO
EXTREME SOUTHERN NEVADA TONIGHT. THIS FEATURE WILL STRENGTHEN ON
WEDNESDAY...THOUGH IT WILL PRODUCE LITTLE IN THE WAY OF
PRECIPITATION ACROSS SOUTHERN UTAH DURING THE DAY. FOR WEDNESDAY
NIGHT AND THURSDAY MOISTURE MOVING NORTH INTO SOUTHERN UTAH WILL
GENERATE SOME VALLEY RAIN AND MOUNTAIN SNOW SHOWER ACTIVITY. THIS
PRECIPITATION WILL MOVE EAST WITH THE STORM CENTER AS IT TRACKS
ACROSS NORTHERN ARIZONA OF THURSDAY.

HIGH PRESSURE BUILDING ALONG THE WEST COAST FRIDAY WILL SHIFT EAST
INTO THE GREAT BASIN FOR THE LATTER HALF OF THE WEEKEND. THIS HIGH
WILL PRODUCE A WARMING TREND ACROSS THE OUTLOOK AREA WHICH WILL
EXTEND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Nearby

Wind Advisories in Utah, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.